Iowa, 2010

Flooding in Iowa, June 22 to 30, 2010

June 22 to 30, 2010 · NWS DMX · 8 events in 7 counties and zones

The series of strong thunderstorm continued to plague the state during the 3rd week of June. A large MCS rolled across the state, with the heaviest rain falling across the northern sections of the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$675,000
Crop damage
$2.8 million
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

The series of strong thunderstorm continued to plague the state during the 3rd week of June. A large MCS rolled across the state, with the heaviest rain falling across the northern sections of the state. The heavy rainfall caused already swollen rivers to rise above flood state yet again. Flooding became more of an agricultural problem as time progressed as well. With the lateness of the flooding, the impact on crops continued to grow as late planting or replanting quickly became unavailable as an option. A more complete discussion of the months flooding is contained in the second flooding event of the month from 12-21 June 2010.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 22, 5:45 AM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Jun 22, 5:45 AM CST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
645 AM CDT TUE JUN 22 2010

.UPDATED 12Z AVIATION DISCUSSION...

.SHORT TERM /TODAY/...
LOTS OF UNCERTAINTY AGAIN TODAY AS MORNING MCS IS ARRIVING A BIT
EARLY AND BEHAVING DIFFERENTLY WITH STRONG POST MCS DRYING AND WINDS
...LIKELY ASSOCIATED WITH SUBSIDENCE IN MID LEVELS. CURRENT MOVEMENT
WOULD PUT BACK EDGE ALMOST TO I-35 BY 12-13Z...WHICH WOULD ALLOW
PLENTY TIME FOR HEATING UP AND DESTABILIZATION DURING THE DAYLIGHT
HOURS. HAVE GONE WITH THE HIGHEST POPS FOR THIS MORNING. NONE OF THE
NUMERICAL MODELS IS HANDLING THE CURRENT ACTIVITY VERY WELL...BUT
ALL INDICATE A WARM ADVECTION SURGE THAT IS STRONGER THAN THE PAST
FEW DAYS AND MAY FINALLY PUSH THE SURFACE BOUNDARY NORTH. WILL PLAY
IT CONSERVATIVE AND NOT PUSH THE BOUNDARY QUITE AS FAR NORTH AS THE
MODELS...SINCE NONE HAVE MUCH IN THE WAY OF MORNING THUNDERSTORMS.
AND AS ALWAYS...IT REMAINS TO BE SEEN WHETHER TRAILING CONVECTION
OVER KANSAS AND NEBRASKA HOLDS TOGETHER...BUT IF IT DOES...THE
BOUNDARY WOULDN'T MAKE MUCH PROGRESS NORTH AT ALL. WHETHER THE
BOUNDARY IS NORTH OR SOUTH...THERE WILL BE STRONG INSTABILITY TO ITS
SOUTH AND AN INCREASING LOW-LEVEL JET FOR CONVERGENCE. KEPT A LOW
POP OVER THE NORTH HALF OF THE FORECAST AREA FOR THIS
AFTERNOON...BUT REALLY THINK THAT CHANCES FOR REDEVELOPMENT WILL BE
MUCH BETTER AFTER 00Z. IF STORMS WERE TO DEVELOP OVER THE NORTHERN
HALF OF IOWA...THERE WILL BE PLENTY OF SHEAR AND INSTABILITY FOR
ROTATING STORMS AND SEVERE WEATHER.

.LONG TERM /TONIGHT THROUGH SATURDAY/...
THE BIG QUESTION THROUGH WEDNESDAY NIGHT IS WHERE WILL THE FRONTAL
BOUNDARY BE.  THE GENERAL CONSENSUS OF THE MODELS IS FOR THE FRONT
TO LIFT TO THE HIGHWAY 20 CORRIDOR BY LATE THIS AFTERNOON OR EARLY
EVENING.  WE ARE EXPECTING ANOTHER MCS TONIGHT TO ROLL ACROSS
NORTHERN IOWA AND WITH THE ABUNDANT SHEAR AND CAPE IN PLACE IT
SHOULD BE QUITE ACTIVE ALONG AND NORTH OF THE FRONTAL BOUNDARY.  I
WILL BE HITTING THE WORDING HARD IN THE HWO AND ZONES FOR THE
NORTHERN THIRD.  LINGERING CHANCES FOR THUNDERSTORMS WEDNESDAY AS
THE UPPER WAVE PUSHES THROUGH THEN A RESPITE.  UPPER RIDGING TRIES
TO BUILD INTO THE UPPER MIDWEST ON THURSDAY AND FRIDAY BUT THE
MODELS DIFFER ON THE STRENGTH OF A WAVE PROGGED TO PUSH INTO THE
REGION FRIDAY/SATURDAY.  I PUT SMALL POPS ACROSS THE NORTH LATE
FRIDAY AND SATURDAY FOR NOW AND WILL ADJUST AS RUNS BECOME MORE
CONSISTENT.  OTHERWISE...NOT MANY CHANGES MADE TO TEMPS.  IF
ANYTHING A TWEAKED THEM FOR CONVECTIVE TRENDS.

&&

.AVIATION...
22/12Z...IMMEDIATE CONCERN IS STORMS MOVING ACROSS SOUTHERN IOWA
WHICH WILL MAINLY AFFECT KOTM AND KALO.  THEN REDEVELOPMENT ALONG A
WARM FRONT FORECAST TO LIFT ACROSS IOWA LATER TODAY AND TONIGHT.
STRONG WIND CAN BE EXPECTED WITH ALL STORMS AND LARGE HAIL WITH
STORMS TONIGHT.  FRONTAL POSITION IS KEY TO WHERE CONVECTION WILL BE
THUS TIMING AND AREAL EXTEND WILL BE DIFFICULT TO FORECAST.  MVFR
CONDITIONS ARE EXPECTED WITH LOCAL IFR CONDITIONS IN FOG.

&&

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...JUNGBLUTH
LONG TERM/AVIATION...FAB
Hazardous weather outlook, Jun 22, 3:37 AM CST, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
437 AM CDT TUE JUN 22 2010

IAZ044>050-057>062-070>075-081>086-092>097-230945-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
437 AM CDT TUE JUN 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL
IOWA...MAINLY ALONG AND NORTH OF HIGHWAY 20.

.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS MORNING.
SOME STORMS MAY PRODUCE STRONG WIND GUSTS. ADDITIONAL
THUNDERSTORMS ARE EXPECTED LATER THIS AFTERNOON AND ESPECIALLY
TONIGHT. SOME OF THE STORMS TONIGHT MAY BE SEVERE WITH LARGE HAIL
AND DAMAGING WIND THE MAIN THREAT. ISOLATED TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ADDITIONAL CHANCES FOR THUNDERSTORMS WILL CONTINUE WEDNESDAY THEN
AGAIN FRIDAY THROUGH SUNDAY. A FEW SEVERE STORMS ARE POSSIBLE
WEDNESDAY BUT IT IS TOO EARLY TO DETERMINE THE SEVERE POTENTIAL OF
THE STORMS LATER THIS WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED LATE THIS AFTERNOON AND
ESPECIALLY TONIGHT. AN EMERGENCY MANAGERS CONFERENCE CALL WILL BE
HELD TODAY.  THE TIME OF THE CALL WILL BE DETERMINED LATER THIS MORNING.

IAZ004>007-015>017-023>028-033>039-230945-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
437 AM CDT TUE JUN 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY SOUTH OF HIGHWAY 20.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED THIS MORNING THEN AGAIN BY
MID AFTERNOON THROUGH TONIGHT. THE STORMS THIS MORNING MAY PRODUCE
DAMAGING WIND. THE STORMS LATER THIS AFTERNOON AND EVENING MAY
PRODUCE LARGE HAIL AND DAMAGING WIND. AN ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ADDITIONAL CHANCES FOR THUNDERSTORMS WILL CONTINUE WEDNESDAY THEN
AGAIN FRIDAY THROUGH SUNDAY. A FEW SEVERE STORMS ARE POSSIBLE
WEDNESDAY BUT IT IS TOO EARLY TO DETERMINE THE SEVERE POTENTIAL OF
THE STORMS LATER THIS WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED LATE THIS AFTERNOON AND
ESPECIALLY TONIGHT. AN EMERGENCY MANAGERS CONFERENCE CALL WILL BE
HELD TODAY.  THE TIME OF THE CALL WILL BE DETERMINED LATER THIS MORNING.

FAB

In the hours before

Local storm report, Jun 22, 5:10 AM CST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
610 AM CDT TUE JUN 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     TSTM WND GST     2 W LEIGHTON            41.34N 92.83W
06/22/2010  E60 MPH          MAHASKA            IA   TRAINED SPOTTER

&&

JH
Local storm report, Jun 22, 5:15 AM CST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
615 AM CDT TUE JUN 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 AM     TSTM WND GST     OSKALOOSA               41.29N 92.64W
06/22/2010  E60 MPH          MAHASKA            IA   TRAINED SPOTTER

&&

JH
Local storm report, Jun 22, 5:21 AM CST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
621 AM CDT TUE JUN 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 AM     TSTM WND GST     1 SW OTTUMWA            41.01N 92.43W
06/22/2010  E60 MPH          WAPELLO            IA   TRAINED SPOTTER

            WIND GUSTS 50 TO 60 MPH. SPOTTER ALSO NOTES REPORTS OF
            STREET FLOODING HEARD FROM POLICE SCANNER.

&&

JH
Local storm report, Jun 22, 6:03 AM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
703 AM CDT TUE JUN 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 AM     TSTM WND DMG     2 NW GRAVITY            40.78N 94.77W
06/22/2010                   TAYLOR             IA   EMERGENCY MNGR

            AT LEAST PART OF A ROOF OFF A HOME. TIME ESTIMATED.

&&

KJ
Local storm report, Jun 22, 6:07 AM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
707 AM CDT TUE JUN 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     TSTM WND DMG     MURRAY                  41.04N 93.95W
06/22/2010                   CLARKE             IA   FIRE DEPT/RESCUE

            SIX INCH TREE BRANCHES DOWN. WIND WAS ESTIMATED AT 57
            MPH. POWER OUT AT FIRE STATION AND IN BUSINESS DISTRICT.

&&

KJ
Local storm report, Jun 22, 6:51 AM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
751 AM CDT TUE JUN 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 AM     TSTM WND DMG     2 NW GRAVITY            40.78N 94.77W
06/22/2010                   TAYLOR             IA   EMERGENCY MNGR

            AT LEAST PART OF A ROOF OFF A HOME. TIME ESTIMATED.

0500 AM     TSTM WND DMG     MURRAY                  41.04N 93.95W
06/22/2010                   CLARKE             IA   FIRE DEPT/RESCUE

            SIX INCH TREE BRANCHES DOWN. WIND WAS ESTIMATED AT 57
            MPH. POWER OUT AT FIRE STATION AND IN BUSINESS DISTRICT.

0520 AM     TSTM WND DMG     1 SSE INDIANOLA         41.34N 93.56W
06/22/2010                   WARREN             IA   PUBLIC

            20 FEET OF WOODEN PRIVACY FENCE WAS BLOWN DOWN AND DOORS
            TO A PLASTIC SHED WERE BLOWN DOWN.

0600 AM     TSTM WND GST     2 W LEIGHTON            41.34N 92.83W
06/22/2010  E60.00 MPH       MAHASKA            IA   TRAINED SPOTTER

0614 AM     TSTM WND GST     OSKALOOSA               41.29N 92.64W
06/22/2010  E60.00 MPH       MAHASKA            IA   TRAINED SPOTTER

0616 AM     TSTM WND GST     1 SW OTTUMWA            41.01N 92.43W
06/22/2010  E60.00 MPH       WAPELLO            IA   TRAINED SPOTTER

            WIND GUSTS 50 TO 60 MPH. SPOTTER ALSO NOTES REPORTS OF
            STREET FLOODING HEARD FROM POLICE SCANNER.

&&

KJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 flood. Local standard time, as filed.

Flood, Polk

When
June 22, 7:36 AM CST to June 24, 3:49 AM CST
Where
Polk County, 2.47 mi N of (Dsm)des Moines Intl to 1.9 mi ESE of West Des Moines
Cause
Heavy Rain
Property damage
$100,000
Reported by
Official NWS Observations
Coordinates
41.566, -93.672

Flood, Marion

When
June 22, 6:51 PM CST to 7:00 PM CST
Where
Marion County, 1.83 mi WNW of Bussey to 1.41 mi SW of Tracy
Cause
Heavy Rain
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
41.211, -92.932

Flood, Humboldt

When
June 23, 12:31 AM CST to June 30, 11:59 PM CST
Where
Humboldt County, 0.53 mi S of Humboldt Muni Arpt to 1.07 mi S of Dakota City
Cause
Heavy Rain
Property damage
$200,000
Crop damage
$500,000
Reported by
Official NWS Observations
Coordinates
42.722, -94.249

Flood, Polk

When
June 23, 1:30 AM CST to June 24, 3:40 AM CST
Where
Polk County, 1.99 mi N of (Dsm)des Moines Intl to 2.39 mi SSE of Des Moines
Cause
Heavy Rain
Property damage
$100,000
Reported by
Official NWS Observations
Coordinates
41.559, -93.675

Flood, Mahaska

When
June 23, 11:30 AM CST to June 25, 5:42 AM CST
Where
Mahaska County, 3.53 mi WNW of Peoria to 3.69 mi E of Rose Hill
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$100,000
Reported by
Official NWS Observations
Coordinates
41.489, -92.864

Flood, Webster

When
June 23, 1:24 PM CST to June 30, 11:59 PM CST
Where
Webster County, 6.88 mi ESE of Lehigh to 4.38 mi SSE of Dayton
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$1.0 million
Reported by
Official NWS Observations
Coordinates
42.320, -93.934

Flood, Hamilton

When
June 24, 3:06 AM CST to June 30, 2:00 PM CST
Where
Hamilton County, 2.48 mi ENE of Webster City to 2 mi N of Stanhope
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$1.0 million
Reported by
Official NWS Observations
Coordinates
42.482, -93.774

Flood, Kossuth

When
June 24, 11:00 AM CST to June 30, 11:59 PM CST
Where
Kossuth County, 4.37 mi ENE of Burt to 2.3 mi SW of Lu Verne
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$200,000
Reported by
Official NWS Observations
Coordinates
43.224, -94.140

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 231128, 231122, 231126, 231127, 231123, 231125, 231129, 231124.